Sotalol

Just been put on Sotalol recently (120 mg twice daily) and cycled for the first time today since being on the med. Had zero power! Generally ride around 160 watts - today 110! Heart rate would hit 100 and then drop to 80 and that was the pattern for 20 miles. Normal average is between 125-130 bpm. Being treated for ventricular tacky arrhythmia and been on the med for 5 days. Does this get better with time or do I need to seek a different avenue for treatment?


5 Comments

Yes, a bit sluggish

by godrew - 2022-03-05 18:27:59

I also take 120 two times a day.  Prescription was for Afib.  It did make me a bit sluggish, but I am not a very fast person to begin with so it didn't bother me so much since it did help the AFib.  I did gain about 15lbs in first 3 months after I started it, which was very hard to drop.  

Sotalol

by Gemita - 2022-03-05 20:38:04

Bikerheel,

Sotalol is a dual action med, with both beta blocker and anti arrhythmic properties all in one.  It can be very effective for some of us but it may take time before your body gets used to it.  All beta blockers can make us lethargic and slow metabolism.  I have certainly gained weight on Bisoprolol.  Five days?  You need longer (at least a few months) to assess whether or not Sotalol suits you and is effective for treating your ventricular tachycardia, the latter arrhythmia will clearly also be affecting your cycling performance and general well being.  I am assuming you have no heart disease causing your ventricular tachycardia and that other conditions have been ruled out.

Hopefully with Sotalol your arrhythmia can be better controlled, so that you will not receive any unnecessary shocks.  I see you have had an ablation in the past, so I am assuming that this didn't help, although with time and Sotalol, I hope your arrhythmia may still settle.

There are other more powerful meds that can be tried as you will know, but I would give Sotalol a chance to work first.  Alternatively, has your EP suggested another ablation or lifestyle changes?  Sorry but I had to ask

Sotalol

by Bikerheel - 2022-03-05 21:14:31

Thanks for the input. Yes my EP has mentioned future ablation and we'll have that discussion in the near future. No heart disease. I figured I needed to give it more time but have little patience haha. 

Sotolol

by AgentX86 - 2022-03-05 21:59:46

As Gemita noted Sotalol is a beta blocker (ends in -lol = beta blocker) and will lower your blood pressure. Beta bockers are well known to take the gas out of you.  In some cases one beta blocker can be switched for another that's better tolerated but this isn't one of those cases.  There may be something they can do with dosing.

Sotalol is a very powerful antiarrhythmic and has some potentially serious side effects.  I assume your doctors had you come in after three or four days for an EKG?  Until fairly recently one was hospitalized for three days after starting sotolol (like tikosyn) but now it only requires an EKG but it is important to catch long-QT.

Sotalol has other side-effects similar to ameoderone so watch for anything unusual. Be sure to report anything different to your EP and cardiologist. Your exercise intolerance should be reported, as well.

Sotalol

by Bikerheel - 2022-03-08 16:39:29

I was held in the hospital for three after starting Sotalol and had an EKG two hours prior and two hours after each dose. Along with a low heart rate while attempting to exercise I also have a couple of times each day in which my heart will jump up the 110 to 120 for anywhere from 5 to 15 minutes for no reason. Cycled again today for 20 miles with same result - low heart rate and no stamina. Trying to be patient but it's a struggle. 

 

You know you're wired when...

You play MP3 files on your pacer.

Member Quotes

It made a HUGE difference in my life. Once I got it, I was finally able to run, and ride my bike long distances.